Arkansas, 2014

Hail and Damaging Wind in Arkansas, April 24, 2014

April 24, 2014 · NWS TSA · 6 events in 3 counties and zones

Thunderstorms developed along a cold front as it moved into the region during the afternoon of the 24th. The stronger storms produced large hail and damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Thunderstorms developed along a cold front as it moved into the region during the afternoon of the 24th. The stronger storms produced large hail and damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Apr 24, 11:22 AM CST, 2 hours 56 minutes earlier.

Area forecast discussion, Apr 24, 11:22 AM CST, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
1222 PM CDT THU APR 24 2014

.DISCUSSION...

THE 18Z TAF DISCUSSION IS INCLUDED BELOW.

&&

.AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.
BAND OF STORMS ALONG COLD FRONT WILL SWEEP EAST ACROSS ERN OK AND
NW AR THIS AFTERNOON. TEMPO GROUPS HAVE BEEN INCLUDED AT ALL SITES
EXCPT FOR NE OK...WHERE STORMS SHOULD CLEAR THOSE SITES BY 18Z.
SFC WINDS WILL SWITCH TO NWRLY AND WILL BECOME GUSTY TO NEAR 30
KTS AT SOME SPOTS. VFR CONDITIONS WITH LIGHT WINDS EXPTD TONIGHT
AS HIGH PRESSURE BUILDS IN.

LACY

&&

.PREV DISCUSSION... /ISSUED 1126 AM CDT THU APR 24 2014/

DISCUSSION...

WV IMAGERY SHOWS A COMPACT...BUT POTENT PV MAX MOVING ACROSS
OKLAHOMA TODAY. WARM ADVECTION IN ADVANCE OF THE SYSTEM BROUGHT
THE FIRST ROUND OF STORMS MAINLY DOWN SOUTH WHICH EXITED THE AREA
TO THE EAST. A NEW ROUND OF STORMS IS NOW ONGOING...THIS TIME
RIGHT ON THE FRONT JUST TO THE W/NW OF TULSA. SO FAR THIS ACTIVITY
HAS REMAINED BELOW SEVERE...MOST LIKELY DUE TO LIMITED HEATING
AHEAD OF THE FRONT IN THE WARM SECTOR. THERE IS A LIMITED RISK OF
SEVERE AS THIS BOUNDARY SWEEPS EAST...ESPECIALLY GOING INTO THE
AFTERNOON.

LACY

PREV DISCUSSION... /ISSUED 601 AM CDT THU APR 24 2014/

AVIATION...
CONCERNING TAF SITES KTUL/KRVS/KBVO/KMLC/KXNA/KFYV/KFSM.

A COUPLE OF ROUNDS OF TSRA WILL BE POSSIBLE AT ALL TERMINALS
DURING THE FIRST 12 HOURS OF THE TAF PERIOD...WITH THE FROPA LATE
THIS MORNING INTO THE AFTERNOON ENDING TSRA AT EACH LOCATION. MVFR
CONDITIONS CAN BE EXPECTED IN TSRA...WITH VFR CONDITIONS
OTHERWISE. WINDS WILL SHIFT FROM A SOUTH TO SOUTHWEST DIRECTION TO
A WEST TO NORTHWEST DIRECTION AND GUSTY BEHIND THE FRONT. WINDS
WILL DIMINISH QUICKLY DURING THE MID TO LATE EVENING HOURS.

PREV DISCUSSION... /ISSUED 328 AM CDT THU APR 24 2014/

DISCUSSION...
SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE TO MOVE E ACROSS PARTS
OF ECNTRL AND SE OK LATE TONIGHT. HAVE OBSERVED SOME SPORADIC 35-45
MPH GUSTS ASSOCIATED WITH PRESSURE FALLS IN THE WAKE OF THE DECAYING
PRECIPITATION...ALTHOUGH ACTIVITY WILL CONTINUE TO WEAKEN OVER THE
NEXT SEVERAL HOURS. COLD FRONT ACROSS KS AND ASSOCIATED CONVECTION
WILL BUILD INTO NE OK LATER THIS MORNING AND EVENTUALLY DEVELOP S
ALONG THE BOUNDARY INTO THE AFTERNOON. SOME OF THIS ACTIVITY WILL
POSE A LIMITED SEVERE WEATHER THREAT...ESPECIALLY ACROSS WRN AR
WHERE THE BETTER LOW-LEVEL MOISTURE WILL BE FOUND. EXPECT THE
PRECIPITATION TO SHIFT E OF THE FORECAST BY LATE AFTERNOON...WITH
COOLER/DRIER CONDITIONS OVERNIGHT.

SOUTH WINDS WILL QUICKLY RETURN BY FRIDAY...ALTHOUGH MOISTURE RETURN
WILL REMAIN LIMITED. BREEZY AND WARM...WITH HIGHS IN THE MID 70S TO
LOWER 80S.

THE DRYLINE WILL RE-ESTABLISH ITSELF ACROSS FAR WRN OK BY SATURDAY
AFTERNOON...WITH OUR FORECAST AREA SQUARELY IN THE WARM SECTOR.
EXPECT OUR REGION TO REMAIN DRY THROUGH THE DAY...ALTHOUGH HAVE LEFT
SOME SMALL POPS ACROSS OUR WRN SECTIONS. BETTER CHANCES OF
THUNDERSTORMS WILL HOLD OFF UNTIL LATE SATURDAY NIGHT AND ESPECIALLY
BY SUNDAY AS A STRONG MID-LEVEL JET PUNCHES INTO THE SRN PLAINS AND
THE DRYLINE DRIVES EWD INTO CNTRL OK SUNDAY AFTERNOON. EXTREME
INSTABILITY AND VERY STRONG WIND FIELDS WILL BE SUPPORTIVE OF SEVERE
THUNDERSTORMS...WITH LARGE HAIL...DAMAGING WINDS AND TORNADOES
POSSIBLE SUNDAY AFTERNOON AND INTO THE EVENING.

ECMWF/GFS IN BETTER AGREEMENT GOING INTO NEXT WEEK...WITH BROAD
CYCLONIC FLOW DOMINATING THE AREA FOR MUCH OF THE WEEK. PERIODS OF
LIGHT SHOWERS WILL BE POSSIBLE...ALONG WITH AN EXTENDED PERIOD OF
BELOW NORMAL TEMPERATURES.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   47  82  61  85 /   0   0  10  10
FSM   51  80  56  84 /  10   0   0  10
MLC   47  81  61  82 /   0   0   0  10
BVO   44  81  58  86 /   0   0  10  10
FYV   44  76  54  80 /  10   0   0  10
BYV   45  76  54  80 /  10   0  10  10
MKO   46  80  58  84 /   0   0   0  10
MIO   44  80  56  83 /  10   0  10  10
F10   48  80  61  84 /   0   0   0  10
HHW   49  81  61  82 /   0   0   0  10

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...NONE.
AR...NONE.
&&

AVIATION...30
Hazardous weather outlook, Apr 24, 1:55 PM CST, 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
255 PM CDT THU APR 24 2014

ARZ001-002-010-011-019-020-029-OKZ049-053>076-251000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
255 PM CDT THU APR 24 2014

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...ELEVATED.
	AREA...PARTS OF EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS
	ONSET...ONGOING.

SIGNIFICANT WINDS.
	RISK...LIMITED.
	AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

DISCUSSION...

A LINE OF THUNDERSTORMS ALONG A COLD FRONT WILL POSE AN ELEVATED
RISK OF SEVERE HAIL AND WIND THIS AFTERNOON. THE AREA WITH GREATEST
RISK WILL REMAIN ALONG OF THE FRONT AS IT MOVES EAST ACROSS FAR
EASTERN OKLAHOMA...WEST CENTRAL AND NORTHWEST ARKANSAS WHERE
INSTABILITY WILL BE MAXIMIZED.

ADDITIONALLY...SOUTHERLY WINDS...NOT ASSOCIATED WITH THUNDERSTORMS
AHEAD OF THE FRONT WILL GUST TO NEAR 30 MPH AT TIMES. BEHIND THE
FRONT...NORTHWEST WINDS BEHIND THE FRONT THIS AFTERNOON MAY GUST
INTO THE 35 TO 40 MPH RANGE.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
LOCAL SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.
FRIDAY...VERY HIGH FIRE WEATHER POTENTIAL.
SATURDAY...THUNDERSTORM POTENTIAL...VERY HIGH FIRE WEATHER POTENTIAL...HIGH WIND POTENTIAL.
SUNDAY...SEVERE THUNDERSTORM POTENTIAL...HIGH WIND POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...HIGH WIND POTENTIAL.
WEDNESDAY...HIGH WIND POTENTIAL.

EXTENDED DISCUSSION...

AN ELEVATED RISK OF SEVERE WEATHER WILL COME WHEN THE NEXT SYSTEM MOVES
INTO THE PLAINS OVER THE WEEKEND. THE GREATEST RISK OF SEVERE
WEATHER WILL BE ON SUNDAY...INCLUDING THE POTENTIAL FOR STRONG
TORNADOES...VERY LARGE HAIL...AND DAMAGING WINDS. SOME RISK OF STORMS
WILL CONTINUE INTO MONDAY AS WELL. STAY TUNED TO THE LATEST
FORECASTS AS THE WEEKEND APPROACHES AND THE DETAILS BECOME BETTER
DEFINED.

INCREASED FIRE WEATHER CONCERNS ARE EXPECTED FRIDAY AND AGAIN ON
SATURDAY AFTERNOON ALONG AND TO THE NORTH OF INTERSTATE 44 DUE TO
STRONG AND GUSTY SOUTHERLY WINDS.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL INFORMATION.

In the hours before

Special weather statement, Apr 24, 9:51 AM CST, 4 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1051 AM CDT THU APR 24 2014

OKZ054-059-060-064-241630-
CREEK OK-OSAGE OK-PAWNEE OK-TULSA OK-
1051 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1130 AM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     WESTERN CREEK...OSAGE...PAWNEE AND WESTERN TULSA

AT 1050 AM CDT...A BROKEN LINE OF THUNDERSTORMS WERE LOCATED FROM 9
MILES NORTHEAST OF FORAKER TO 11 MILES WEST OF MILFAY...MOVING EAST
AT 30 MPH. AREAS TO THE WEST AND NORTHWEST OF TULSA WILL BE AFFECTED
BY THIS ACTIVITY.

THESE STORMS WILL BE CAPABLE OF PRODUCING PEA TO PENNY SIZE HAIL AND
WIND GUSTS TO 40 MPH.

LAT...LON 3700 9601 3572 9631 3568 9662 3615 9663
      3616 9673 3700 9655
TIME...MOT...LOC 1550Z 269DEG 25KT 3698 9644 3581 9671

LACY
Special weather statement, Apr 24, 10:29 AM CST, 3 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1129 AM CDT THU APR 24 2014

OKZ054>056-059>061-064>067-241715-
CREEK OK-NOWATA OK-OKFUSKEE OK-OKMULGEE OK-OSAGE OK-PAWNEE OK-ROGERS
OK-TULSA OK-WAGONER OK-WASHINGTON OK-
1129 AM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 1215 PM CDT
FOR THE FOLLOWING COUNTIES...

IN NORTHEAST OKLAHOMA
     CREEK...WESTERN NOWATA...WESTERN OKMULGEE...EASTERN OSAGE...
     EASTERN PAWNEE...WESTERN ROGERS...TULSA...NORTHWESTERN WAGONER
     AND WASHINGTON

IN EAST CENTRAL OKLAHOMA
     OKFUSKEE

AT 1129 AM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 6 MILES NORTHWEST OF WAH SHA SHE STATE PARK TO 11
MILES SOUTHWEST OF BARNSDALL TO 4 MILES NORTH OF BRISTOW TO 6 MILES
SOUTH OF PADEN...MOVING EAST AT 30 MPH. AREAS ALONG AND WEST OF THE
HIGHWAY 75 CORRIDOR WILL BE AFFECTED BY THIS ACTIVITY.

THESE STORMS WILL BE CAPABLE OF PRODUCING PENNY SIZE HAIL AND WIND
GUSTS TO 40 MPH.

LAT...LON 3700 9559 3643 9566 3590 9579 3535 9606
      3535 9644 3545 9645 3543 9649 3545 9655
      3539 9654 3539 9662 3551 9663 3589 9645
      3701 9625
TIME...MOT...LOC 1629Z 269DEG 26KT 3699 9613 3642 9620
          3589 9633 3543 9656

LACY
Local storm report, Apr 24, 12:56 PM CST, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
156 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0134 PM     TSTM WND GST     4 WNW EUFAULA           35.31N 95.65W
04/24/2014  M59 MPH          MCINTOSH           OK   MESONET

&&

JDS
Special weather statement, Apr 24, 1:34 PM CST, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
234 PM CDT THU APR 24 2014

OKZ072>076-242000-
HASKELL OK-LATIMER OK-LE FLORE OK-PITTSBURG OK-SEQUOYAH OK-
234 PM CDT THU APR 24 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 300 PM CDT
FOR THE FOLLOWING COUNTIES...

IN SOUTHEAST OKLAHOMA
     HASKELL...NORTHWESTERN LE FLORE...EASTERN PITTSBURG AND NORTHERN
     LATIMER

IN EAST CENTRAL OKLAHOMA
     SOUTHEASTERN SEQUOYAH

AT 234 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 13 MILES NORTH OF KANIMA TO KINTA TO 2 MILES EAST OF
DOW...MOVING NORTHEAST AT 45 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THESE STORMS INCLUDE...COTTONWOOD...MCCURTAIN...
STIGLER...LEQUIRE...LEWISVILLE...KINTA...KEOTA...KANIMA...GANS...
MULDROW...ROLAND...WILBURTON...BENGAL...DAMON...GOWEN...PANOLA...RED
OAK...FANSHAWE...SHADY POINT...MILTON...PANAMA...BOKOSHE...SPIRO...
SCULLYVILLE...COWLINGTON...HARTSHORNE...HAILEYVILLE...DOW AND ROBBERS
CAVE STATE PARK.

THESE STORMS WILL BE CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WIND
GUSTS TO 50 MPH.

LAT...LON 3512 9461 3481 9500 3482 9568 3511 9534
      3537 9513 3544 9444
TIME...MOT...LOC 1934Z 244DEG 40KT 3547 9502 3513 9520
          3490 9554
Local storm report, Apr 24, 1:37 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
237 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0205 PM     HAIL             MCALESTER               34.93N 95.77W
04/24/2014  E0.88 INCH       PITTSBURG          OK   PUBLIC

&&

AEJ
Local storm report, Apr 24, 2:06 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TULSA OK
306 PM CDT THU APR 24 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0224 PM     HAIL             WEBBERS FALLS           35.51N 95.13W
04/24/2014  E1.00 INCH       MUSKOGEE           OK   PUBLIC

            TIME ESTIMATED BY RADAR.

&&

AEJ

The radar

The Western Arkansas radar (KSRX), 34 km away, was scanning. The volume nearest the first event began at 20:16 UTC.

Open the radar archive at this moment

Event by event

5 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Crawford

When
April 24, 2:18 PM CST
Where
Crawford County, 0.45 mi NE of Uniontown
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
35.584, -94.444

Hail, Sebastian

When
April 24, 2:30 PM CST
Where
Sebastian County, 1.24 mi ENE of Ft Smith
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.385, -94.399

Hail, Crawford

When
April 24, 2:33 PM CST
Where
Crawford County, Van Buren
Measured
0.88 in hail
Reported by
Public
Coordinates
35.430, -94.350

Hail, Crawford

When
April 24, 2:42 PM CST
Where
Crawford County, Mountainburg
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
35.630, -94.170

Thunderstorm Wind, Crawford

When
April 24, 2:42 PM CST
Where
Crawford County, 1 mi N of Alma
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
35.495, -94.230

Strong thunderstorm wind destroyed an outbuilding north of town.

Hail, Franklin

When
April 24, 2:55 PM CST
Where
Franklin County, 1.49 mi NNE of Fern
Measured
1 in hail
Reported by
Public
Coordinates
35.640, -94.020

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 512098, 512099, 512100, 512101, 512102, 512104.